Hail, Wayne
- When
- August 9, 2:15 PM EST
- Where
- Wayne County, 0.86 mi NW of Northville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.440, -83.490
A cold front triggered isolated severe thunderstorms over southeast Oakland and northwest Wayne Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A cold front triggered isolated severe thunderstorms over southeast Oakland and northwest Wayne Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 9, 12:42 PM EST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
142 PM EDT SAT AUG 9 2008
.AVIATION...
AVIATION FORECAST THIS AFTERNOON ALL ABOUT TIMING THUNDERSTORMS.
LOOKS LIKE EACH TAF SITE WILL ESSENTIALLY EXPERIENCE A 3 HOUR PERIOD
OF SHOWERS AND OCCASIONAL THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. ACTIVITY WILL BE ONGOING IN THE MBS REGION AND FOR TAFS
FURTHER SOUTH THE LATEST TIMING INDICATES MOST ACTIVE CONVECTION
FROM 21-24Z. THERE REMAINS SOME RESIDUAL THREAT OF CONVECTION AFTER
THAT AS INDICATED BY LATEST MODEL SOUNDINGS... BUT LOW LEVEL
FORCTING MECHANISMS WILL BE PUSHING SOUTH OF THE AREA BY THEN AND WE
WILL BE LOSING THE DIURNAL COMPONENT AS WELL. OTHERWISE EXPECT SOME
LINGERING SCT-BKN LOW LEVEL CLOUDINESS IN THE COLD ADVECTION BEHIND
THE FRONT OVERNIGHT WITH SKIES GOING BKN-OVC LATE MORNING AS WE
REINTRODUCE THE DIURNAL PIECE.
&&
.PREV DISCUSSION...ISSUED 1130 AM EDT SAT AUG 9 2008
UPDATE...THIS AFTERNOON
CURRENT FORECAST ON-TRACK... WITH ONLY MINOR CHANGE TO PULL-BACK ON
POPS EARLY THIS AFTERNOON FOR THE SOUTHERN 3 TIERS OF COUNTIES.
NORTHERN LOWER CDFNT SHOULD GRADUALLY DROP INTO SOUTHERN LOWER
TODAY... AND ALTHOUGH DEW POINTS ARE PRETTY TAME... TEMPS WILL BE
CLIMBING INTO THE MID OR UPPER 70S MOST PLACES ALLOWING SBCAPES AS
HIGH AS 1500-2000 J/KG. ALSO... WITH H5 TEMPS OF -15C AND COLDER
DROPPING SOUTHWARD THIS AFTERNOON...AND GRADUAL LOWERING FREEZING
LEVELS... EXPECTING DECENT MID LEVEL LAPSE RATES OVER THE AREA AND A
RISK OF MARGINALLY SEVERE HAIL AND WIND GUSTS POSSIBLE FAR SOUTH.
PREV DISCUSSION...ISSUED 331 AM EDT SAT AUG 9 2008
SHORT TERM...TODAY
LATEST WAVER VAPOR IMAGERY SHOWING A DEEP UPPER LOW ROTATING
SOUTHWARD ACROSS SOUTHERN ONTARIO...EMBEDDED WITHIN A HIGHLY
AMPLIFIED MEAN EASTERN TROUGH. A BROAD AREA OF SHOWERS WITH
EMBEDDED THUNDER EXTENDS FROM THE UPPER PENINSULA INTO NORTHERN LAKE
HURON...ASSOCIATED WITH AN ATTENDANT SFC COLD FRONT AND MID LEVEL
SPEED MAX.
COLD FRONT WILL SWEEP SOUTHWARD AND ACROSS SOUTHEAST LOWER MI TODAY
IN RESPONSE TO THE UPPER LOW PIVOTING OVER LAKE HURON. THE
STRENGTHENING FRONTAL CONVERGENCE...COMBINED WITH INCREASING MID
LEVEL LAPSE RATES/LOWERING HEIGHTS...WILL BE SUFFICIENT TO GENERATE
PRECIP TODAY. BOUNDARY LAYER MOISTURE REMAINS THE ONE LIMITING
FACTOR...BUT A PERIOD OF PRE-FRONTAL MOISTENING (ESPECIALLY SOUTHERN
HALF) UNDER A WEST-SOUTHWEST LOW LEVEL GRADIENT WILL BOOST DEWPTS
INTO THE MID/UPR 50S. THIS WILL LEAD TO POTENTIAL MLCAPES UP AROUND
1000 J/KG THIS AFTERNOON UNDER DECENT INSOLATION. THUS...WILL
CONTINUE WITH 60/70 POPS FOR NUMEROUS SHOWERS...ALONG WITH SCATTERED
THUNDERSTORMS. A MODEST WIND FIELD /500 MB WINDS OF 40 KNOTS/ WILL
ALLOW STORMS TO REMAIN MORE ORGANIZED WITHIN THE FRONTAL ZONE...WITH
LATEST MODEL SOUNDINGS SUPPORTING THE POTENTIAL FOR STRONGER WIND
GUSTS. IN ADDITION... LOW FREEZING LEVELS AROUND 10KFT WILL BRING
THE POTENTIAL FOR SEVERE HAIL.
TEMPERATURES WILL LIKELY REACH A MAXIMUM AROUND MIDDAY ACROSS THE
NORTH...BEFORE PRECIPITATION INCREASES IN COVERAGE AND POST-FRONTAL
COLD AIR ADVECTION COMMENCES LATE. MORE POTENTIAL FOR WARMING
TOWARD THE SOUTH...WITH WEAK WARM AIR ADVECTION INITIALLY PROVIDING
A BOOST TO READINGS. OVERALL...COOLER AIRMASS OVERHEAD WILL
CONTINUE THE TREND OF BELOW NORMAL READINGS...WITH HIGHS GENERALLY
RANGING FROM NEAR 80 CLOSER TO THE OHIO BORDER TO MID 70S ACROSS THE
NORTHERN THUMB/SAGINAW VALLEY.
LONG TERM...
WATER VAPOR IMAGERY AND 00Z RAOBS SHOW A WELL DEFINED/SYMMETRIC
UPPER LEVEL CIRCULATION OVER ONTARIO DROPPING SOUTH. THE CENTER OF
THIS MID TROPOSPHERIC CIRCULATION/COLD POOL (-23 C AT 500 MB) WILL
SWING THROUGH LAKE HURON THIS EVENING/TONIGHT. THIS SYSTEM WILL BE
SLOW TO EXIT EAST DURING SUNDAY...BUT WILL BEGIN TO UNRAVEL AND
WEAKEN/WARM. WITH A PIECE OF ENERGY ROTATING THROUGH...CONTINUED
CYCLONIC FLOW/SURFACE TROUGHING...DIURNAL INSTABILITY GENERATING A
HUNDRED OR TWO OF CAPE...ISOLATED TO SCATTERED SHOWERS APPEAR
LIKELY...WITH MUCH OF THE ACTIVITY EXPECTED OVER THE THUMB REGION
DUE TO THE MOIST/UNSTABLE FLOW COMING OFF LAKE HURON.
WITH CONSIDERABLE CLOUDS DURING THE DAY AND 850 MB TEMPS FORECASTED
TO BE IN THE UPPER SINGLE NUMBERS...GUIDANCE TEMPS PREDOMINATELY IN
THE LOWER 70S APPEAR REASONABLE FOR SUNDAY.
WITH SLOW CLEARING SUNDAY NIGHT AND WINDS STAYING UP JUST A
BIT...MINS ARE EXPECTED TO HOLD IN THE LOW TO MID 50S. A LARGE BUT
WEAKENING SURFACE HIGH WILL THEN BUILD INTO THE CENTRAL GREAT LAKES
DURING MONDAY. A GOOD DEAL OF INSOLATION EXPECTED TO BOOST MAXES
INTO THE UPPER 70S TO PERHAPS 80 DEGREES...AS 850 MB TEMPS WARM TO
10 C OR SLIGHTLY BETTER.
ANY UPPER LEVEL RIDGING FOR THE EARLY WEEK PERIOD LOOKS TO BE SHORT
LIVED HOWEVER...AS AN UPPER LEVEL LOW OVER EASTERN CANADA IS
FORECASTED TO RETROGRADE TO THE SOUTHWEST AND A SECOND UPPER LOW
OVER CENTRAL NORTH AMERICA ALSO MAKES A RUN TOWARD THE GREAT LAKES
REGION DURING THE MID WEEK PERIOD...RESULTING IN MODEST HEIGHT FALLS
AND BROAD LONGWAVE TROUGHING RETURNING. HOWEVER...MOISTURE IS
LEAN...AND NO WELL DEFINED/STRONG WAVE TO PIN DOWN THIS FAR
OUT...AND WILL MAINTAIN JUST LOW CHANCE POPS WITH TEMPS AT OR CLOSE
TO NORMAL TUESDAY/WEDNESDAY.
MARINE...
A BRIEF PERIOD OF SOUTHWEST FLOW THIS MORNING WILL QUICKLY SHIFT
TOWARD THE NORTHWEST DURING THE AFTERNOON/EVENING AS A STRONG COLD
FRONT DROPS ACROSS THE CENTRAL GREAT LAKES. WINDS WILL GUST AT
TIMES TO 20 KNOTS TODAY...BUT LOOK TO REMAIN JUST BELOW ADVISORY
CRITERIA. A PERSISTENT COOLER NORTHWEST WIND...AIDED BY INCREASING
INSTABILITY OVER THE WARMER WATERS...WILL HELP GENERATE HIGHER WAVES
BY TONIGHT. HIGHER WAVE CONDITIONS WILL CONTINUE THROUGH
MONDAY...BEFORE DECREASING AS BUILDING HIGH PRESSURE ALLOWS WINDS TO
RELAX. THUS...SMALL CRAFT ADVISORIES HAVE BEEN ISSUED FOR THIS
PERIOD. THE COOLER CONDITIONS WILL ALSO MAKE WATERSPOUT FORMATION
POSSIBLE OVER THE OPEN WATERS OF LAKE HURON THROUGH MONDAY.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON INCLUDING SAGINAW BAY...UNTIL 10 PM MONDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....05
UPDATE.......05
SHORT TERM...MR
LONG TERM....SF
MARINE.......MR
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 451 AM EDT SAT AUG 9 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-100900- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 451 AM EDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ENDING DURING THE EVENING HOURS AS A COLD FRONT CLEARS THE STATE. ISOLATED SEVERE STORMS ARE POSSIBLE...PRODUCING WIND GUSTS TO 60 MPH AND HAIL TO AROUND ONE INCH IN DIAMETER. STORM MOTION WILL BE SOUTHEAST AT 25 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY AS A WEAK FRONTAL BOUNDARY LIFTS INTO THE AREA. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-100900- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 451 AM EDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED...AS A COLD UPPER LOW SETTLES OVER THE CENTRAL GREAT LAKES. ISOLATED SEVERE STORMS ARE POSSIBLE...PRODUCING WIND GUSTS TO 60 MPH AND HAIL TO AROUND ONE INCH IN DIAMETER. STORM MOTION WILL BE SOUTHEAST AT 25 MPH. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR SAGINAW BAY AND THE NEARSHORE WATERS OF LAKE HURON. PLEASE REFER TO THE LATEST MARINE PRODUCTS.../MWWDTX/ AND /NSHDTX/...FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SMALL CRAFT ADVISORIES ARE IN EFFECT FOR SAGINAW BAY AND THE NEARSHORE WATERS OF LAKE HURON. PLEASE REFER TO THE LATEST MARINE PRODUCTS.../MWWDTX/ AND /NSHDTX/...FOR DETAILS. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY AS A WEAK FRONTAL BOUNDARY LIFTS INTO THE AREA. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1225 PM EDT SAT AUG 9 2008 MIZ048-053-054-091730- BAY-SAGINAW-TUSCOLA- 1225 PM EDT SAT AUG 9 2008 ...SPECIAL WEATHER STATEMENT... AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF AKRON TO 6 MILES SOUTHEAST OF BAY CITY...MOVING SOUTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... BRIDGEPORT BY 1235 PM EDT... AKRON AND FAIRGROVE BY 1240 PM EDT... REESE BY 1245 PM EDT... FRANKENMUTH BY 1255 PM EDT... CARO BY 100 PM EDT... VASSAR BY 110 PM EDT... MILLINGTON BY 125 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KEK /
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 125 PM EDT SAT AUG 9 2008 MIZ053>055-062-091845- LAPEER-SAGINAW-SANILAC-TUSCOLA- 125 PM EDT SAT AUG 9 2008 ...SPECIAL WEATHER STATEMENT... AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF SANDUSKY TO 4 MILES WEST OF FRANKENMUTH...MOVING EAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THE STRONGEST OF THESE STORMS. * THUNDERSTORMS WILL BE NEAR... MAYVILLE BY 130 PM EDT... CARSONVILLE AND MILLINGTON BY 135 PM EDT... MARLETTE AND CLIFFORD BY 140 PM EDT... APPLEGATE BY 145 PM EDT... PECK AND NORTH BRANCH BY 200 PM EDT... LEXINGTON AND CROSWELL BY 205 PM EDT... MELVIN BY 215 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. DG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 157 PM EDT SAT AUG 9 2008 MIZ047-053-091930- MIDLAND-SAGINAW- 157 PM EDT SAT AUG 9 2008 ...SPECIAL WEATHER STATEMENT... AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF FREELAND TO 21 MILES WEST OF ST. CHARLES...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... MERRILL BY 215 PM EDT... FREELAND BY 230 PM EDT... ST. CHARLES BY 235 PM EDT... ZILWAUKEE AND SAGINAW BY 250 PM EDT... BRIDGEPORT BY 300 PM EDT... BIRCH RUN BY 310 PM EDT... FRANKENMUTH BY 315 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. DG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 251 PM EDT SAT AUG 9 2008 MIZ068-069-075-076-091945- LIVINGSTON-OAKLAND-WASHTENAW-WAYNE- 251 PM EDT SAT AUG 9 2008 ...SPECIAL WEATHER STATEMENT... AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BRIGHTON...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... SALEM BY 305 PM EDT... NORTHVILLE AND NOVI BY 315 PM EDT... LIVONIA BY 325 PM EDT... SOUTHFIELD BY 335 PM EDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KEK /
The Detroit radar (KDTX), 29 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Media reported tree limbs and wires down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131297, 131298.